As much fantasy as a multi-vitamin
Dear Dr Chaudhri,
A General Practioner like you, I see the un-acceptable side effects in the
thiazide and the beta-blocker (+ the asperin also, of-course depending on
the dose that was planned). I wrote the following response to Dr Wald and
Dr Law before reading these other reactions. Maybe you could swallow a
pill like this one day…
Dear Dr Wald and Dr Law,
The concept of the “Polypill” is a good one, but I believe an un-
necessary amount of the 8 to 15 % of the possible side effects will be
coming from the beta-blocker and the thiazide component.
On close examination, a very large amount of people detect a if all
so slight feeling of lack of spark, which influences their lives
negatively. They often don’t even realize how “spark-less” they had become
until they stop taking the beta-blocker, perhaps in favor of a slow-
release formulation of verapamil.
Verapamil, like the beta-blocker, has a negative chronotropic and
inotropic effect on the heart. Surprisingly though, it increases the
effort capacity test more than an ACE inhibitor can achieve on patients
who where not in a prior state of heart decompensation, something which
diltiazem, a calciumblocker with comparative negative chronotropic but
less inotropic, effect never managed to prove.
Another verapamil specific particularity is that it has increased
blood pressure lowering activity depending on the salt intake of the
patient: no more salt restrictions(, means also continued good hydration
and nutrition of the elderly).
It has a stabilizing effect on the smooth muscle of the airways,
causing less bronchial hyper-reactivity, while the beta-blocker could
actually destabilize an asthmatic patient, and there are VERY many of
these in the population group that the pill would be directed to.
Verapamil, like the beta-blockers are proven to be effective in the
prevention of arythmia, also in post-myocardial infarct studies. Slow-
release verapamil has a surprisingly beneficial profile, but it is often
looked over by the medical community because it became a generic during
the days when a lot of pharmaceutical attention was given to newer
molecules. It is rare to find a comparison between slow-release verapamil
and these other products, because there was little chance the newer
molecules could turn up better.
The problems one would encounter with verapamil would be a
potentially dangerous bradycardia if combined with a (especially i.v.
administered) beta-blocker. It quite often gives some constipation due to
the effect on the smooth muscle. This is practically always correctible by
increased fluid intake, and more fiber in the food. It causes much less
headaches and ankle edema than the dihydropyridines, in fact it is used to
prevent migraine. Many cardiologists fear the possibility of exacerbation
a state of heart decompensation with verapamil. This is because they are
used to verapamil under it’s injectable or immediate release oral form. In
my experience with the slow release form, it is much safer than a beta-
blocker, and it has none of the unpleasant side effects of beta-blockers.
It should of-course not be given if the patient is in a state of heart-
The combination of an ACE-inhibitor with slow-release verapamil is
one of my favorites, because of optimal effect on blood pressure (Without
hardly ever causing hypo-tension, or ortho-statism which we often see with
the combination thiazide + ACE inhibitor), on the kidneys, on the intima
of the blood-vessels (I prefer having a slight risk of dry cough, due to
decreased brady-kinine degradation that also increases nitric oxide and
prostacycline which is not increased to the same amount with the (more
expensive) sartans), and on sexual function, including stamina. These last
two decrease hopelessly with thiazides and beta-blockers. What-ever
negative inotropic effect that the slow release verapamil may have given
seems to clinically disappear thanks to the addition of the ACE-inhibitor.
The thiazides cause not only loss of precious water, but also of
minerals including Potassium, Magnesium and Calcium. This is not only a
frequent cause of cramps among the elderly, but also sudden death through
arythmia. This, combined with the hip fractures due to ortho-statism and
calcium depletion contributes to make also the thiazide component a
questionable asset to the “Polypill” (see also effect on uric-acid, lipid
profile, reflex activation of the angiotensine levels.. the diuretics
should only be given under strict indications, and preferably then loop-
So, if we throw out two components and substitute it with one, should
we add something else instead? How about selenium (and/or vitamin E). The
selenium has proven anti-cancer activity, and also helps maintain a
healthy thyroid function which is of great importance when considering
cardio-vascular risk. And vitamin E is the least questioned useful vitamin
supplement for a long and happy life.
That’s what we are here for, isn’t it!
With kind regards from Belgium, keep up the good work!
cc to Dr A. Rodgers (N.Z.)
Dr Eric Beeth
Av. de l’Armée 127,
B-1050 Brussels, Belgium
(Assistant teacher of GP medicine at the Vrije Universiteit Brussel)
Competing interests: No competing interests